So my endocrinologist called in my prescription for Desmopressin for Central Diabetes Insipidus and I, doing my job as a good patient, picked it up from walgreens this afternoon. Now thankfully my insurance covered the $126 charge, and I was left with no copay. Nice, seeing as I’ll be taking this crap for the rest of my life. Lovely. But – then I got home.
I made the mistake (I’m sure every good patient does) of reading the insert these pharmacies send home with the medication. You know the one – the list of cautions, interactions, possible side effects. I think it’s important to know what you’re getting into before swallowing a pill. Or, in this case, sniffing something up your nose. Ick.
Well.. list right under the heading: BEFORE USING THIS MEDICINE…. it states, in bold lettering, “ADDITIONAL MONITORING OF YOUR DOSE OR CONDITION may be needed if you are taking…” and then BAM … carbamazapine, which is generic for TEGRETOL! WHAT?!?! It’s listed first, people. FIRST!
What do I do? Well, I grab my phone and call my Neuro. I figure I’d try him first seeing as I’m already taking that med and haven’t started on the other. Plus, since I dose in the morning and night, I’ve ALREADY taken some tegretol. And I don’t take the Desmopressin till bedtime. I, of course, explain my situation to the lovely receptionist. She says she’ll have someone call me right away. And she wasn’t kidding. 10 minutes later, which btw is insanely excellent turn around for a neuro nurse to call you, Dr’s nurse calls. This is how the convo went down:
Nurse: What is the problem?
Me: *I explain the situation*
Nurse: “Hmmm… and what medicine are you on that is going to interact?”
Me: Desmopressin .01% nasal spray 5ml
Nurse: “Okayyyy…. What is this for?”
Me: Diabetes insipidus.
Me: Dr. **** prescribed it and I just picked it up and read it in the insert. *I then read the insert for her*”
Nurse: *I can tell she’s scratching her head now* “Usually the pharmacist’s system will red flag these things, if there are interactions to be concerned about… let me check my system.” * I then hear her typing, breathing, the gears in her head moving and things blowing up inside there. lol*
Nurse *After like 5 minutes* “Yeah, I’m not coming up with anything? Let me run this past Dr. If there’s a cause for concern, he’s more likely to know it.”
RED FLAG: He’s “more likely to know it” WTF?!?!?!
Also, since this conversation, and just by doing a simple Google search – I discovered a medical text book that I could view pages with Google reader that listed drug interactions and what not. Guess what was listen there???? Yup. Next to Desmopressin there were listed all the meds on the Walgreens sheet that say your dose should be monitored. This text book said why right next to each one. Accoring to the book, Tegretol increases the effectiveness of Desmopressin.
Now, since Desmopressin can cause hyponatremia if too much is in your system, I’m not into having the dosages effectiveness increased. Especially when there are other medicines for Trigeminal Neuralgia! I’m going to look and see if any of those would interact with the Desmopressin in the same way. If so, I’m not sure what can be done, and my doctors will have to have it out. Maybe I can go in for some blood work to monitor my levels for a while so I can be reassured that I’m ok. I don’t know. I’m just not into the risk factor.
Off to swim in my in-laws pool! Have a great day!